Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 27, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 11, 2011, 3:23 PM CDT for 4 counties in Nebraska. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 3:23 PM CDT (20:23 UTC)
- Expired
- May 11, 2011, 4:03 PM CDT
- In force
- 40 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, NE, Merrick County, NE, Nance County, NE, Polk County, NE
The radar
The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:32 PM CDT | TSTM WND GST 70 | Genoa, NE | 70 MPH WINDS ESTIMATED AT THE AIRPORT |
| May 11, 3:35 PM CDT | TSTM WND DMG | Osceola, NE | POWER LINES AND TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:16 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 11, 2:53 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 909 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
258
WUUS53 KGID 112023
SVRGID
NEC081-121-125-143-112115-
/O.NEW.KGID.SV.W.0027.110511T2023Z-110511T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA...
MERRICK COUNTY IN CENTRAL NEBRASKA...
NANCE COUNTY IN CENTRAL NEBRASKA...
POLK COUNTY IN EAST CENTRAL NEBRASKA...
* UNTIL 415 PM CDT
* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF CUSHING TO FULLERTON TO 6 MILES WEST OF
SILVER CREEK TO SHELBY...AND MOVING NORTH AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
FULLERTON...GENOA AND BELGRADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4105 9738 4107 9828 4149 9829 4149 9811
4150 9805 4151 9804 4152 9790 4153 9788
4153 9771 4140 9770 4140 9760 4134 9759
4140 9737
TIME...MOT...LOC 2023Z 196DEG 40KT 4139 9826 4136 9798
4139 9776 4123 9738
WIND...HAIL 60MPH <.75IN
$$
FAY2 follow-up statements
864
WWUS53 KGID 112049
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CDT WED MAY 11 2011
NEC081-112058-
/O.CAN.KGID.SV.W.0027.000000T0000Z-110511T2115Z/
HAMILTON NE-
349 PM CDT WED MAY 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON COUNTY
IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 4114 9738 4118 9827 4149 9829 4149 9811
4151 9804 4152 9790 4153 9788 4153 9771
4140 9770 4140 9760 4134 9759 4140 9737
TIME...MOT...LOC 2048Z 181DEG 13KT 4150 9824 4150 9794
4150 9774 4134 9736
$$
NEC121-125-143-112115-
/O.CON.KGID.SV.W.0027.000000T0000Z-110511T2115Z/
MERRICK NE-NANCE NE-POLK NE-
349 PM CDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
POLK...NANCE AND NORTHERN MERRICK COUNTIES UNTIL 415 PM CDT...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES SOUTHWEST OF CEDAR RAPIDS TO 7 MILES EAST OF BELGRADE TO
GENOA TO 6 MILES WEST OF BELLWOOD...MOVING NORTH AT 30 MPH. THE
STRONG WINDS ALSO EXTENDED BEHIND THE LINE OF STORMS.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN NANCE AND EXTREME
NORTHEASTERN POLK COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4114 9738 4118 9827 4149 9829 4149 9811
4151 9804 4152 9790 4153 9788 4153 9771
4140 9770 4140 9760 4134 9759 4140 9737
TIME...MOT...LOC 2048Z 181DEG 13KT 4150 9824 4150 9794
4150 9774 4134 9736
WIND...HAIL 60MPH <.75IN
$$130
WWUS53 KGID 112103
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
403 PM CDT WED MAY 11 2011
NEC121-125-143-112113-
/O.CAN.KGID.SV.W.0027.000000T0000Z-110511T2115Z/
MERRICK NE-NANCE NE-POLK NE-
403 PM CDT WED MAY 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN POLK...NANCE AND
NORTHERN MERRICK COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.
LAT...LON 4114 9738 4118 9827 4149 9829 4149 9811
4151 9804 4152 9790 4153 9788 4153 9771
4140 9770 4140 9760 4134 9759 4140 9737
TIME...MOT...LOC 2103Z 181DEG 13KT 4155 9824 4155 9794
4155 9774 4139 9736
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:05 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 11, 1:05 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 105 PM CDT WED MAY 11 2011 .DISCUSSION...UPDATED THE FORECAST FOR FOR THE NEW SEVERE THUNDERSTORM WATCH WHICH IS VALID UNTIL 5 PM. && .AVIATION...18Z KGRI TAF. A MORE DIFFICULT FORECAST FOR THIS GO AROUND AS A SURFACE BOUNDARY SLOWLY WORK TO THE WEST TOWARD THE TERMINAL. THIS WILL AFFECT WIND DIRECTION AS WIND WILL BECOME MORE LIGHT AND VARIABLE WITH THE BOUNDARY APPROACHING AND TURN MORE EAST AND SOUTHEAST AS THE BOUNDARY MOVES WEST OF THE TERMINAL. A SOLID LINE OF THUNDERSTORMS IS MAKING ITS WAY TO THE NORTH THIS AFTERNOON AND INTERPOLATION TOOLS BRING THEM TO THE TERMINAL DURING THE AFTERNOON. STRONG WIND AND HAIL ARE POSSIBLE AT THE TERMINAL THIS AFTERNOON...BUT NOT A CERTAINTY. && .PREV DISCUSSION... /ISSUED 1112 AM CDT WED MAY 11 2011/ DISCUSSION...UPDATED THE FORECAST THIS MORNING TO ACCOUNT FOR A DIFFERENT ORIENTATION OF THE SURFACE FRONT TO MORE OF A NORTHEAST TO SOUTHWEST DIRECTION. THIS FRONT WILL SLOWLY ROTATE TO THE WEST AS THE SURFACE LOW PULLS TO THE EAST OUT OF COLORADO INTO KANSAS. THE FIRST MAJOR WAVE OF STORMS IS MOVING UP THROUGH KANSAS AND WILL PROBABLY BE IN THE EXTREME SOUTHERN CWA JUST BEFORE NOON. PREV DISCUSSION... /ISSUED 326 AM CDT WED MAY 11 2011/ DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEAST NEBRASKA AND WESTERN NEBRASKA. BOTH OF THESE AREAS OF THUNDERSTORMS ARE GENERALLY ALONG OR TO THE NORTH OF A WARM FRONT STRETCHING FROM THE SURFACE LOW IN SOUTHEAST COLORADO TO NORTHERN IOWA. THERE REMAINS A FEW DIFFERENCES BETWEEN THE MODELS THOUGH THEY ARE FAIRLY MINOR. THE MAIN DIFFERENCE IS THAT THE GFS IS FURTHER NORTH WITH THE SYSTEM THAT WILL BE AFFECTING THE AREA. EVEN WITH THIS DIFFERENCE...THE END RESULT WILL BE SIMILAR. AN UPPER LEVEL LOW WILL MOVE INTO THE CENTRAL PLAINS TODAY AND CONTINUE TO MOVE THROUGH THE AREA THROUGH FRIDAY. AS THE UPPER LOW MOVES THROUGH...A SURFACE LOW WILL MOVE THROUGH KANSAS. A WARM FRONT WILL EXTEND TO THE EAST OR NORTHEAST FROM THE LOW WITH A DRY LINE TO THE SOUTH. THIS MORNING THERE WILL BE A POSSIBILITY OF SOME THUNDERSTORMS ACROSS THE AREA...BUT THESE SHOULD BE ALONG AND TO THE NORTH OF THE WARM FRONT IN SOME WARM/MOIST ADVECTION OVER THE WARM FRONT. BY AFTERNOON THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE WARM FRONT NEAR THE SURFACE LOW AS ENERGY FROM THE UPPER LOW MOVES INTO THE AREA. THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE SOUTH AND EASTERN PARTS OF THE FORECAST AREA NEAR THE WARM FRONT. DURING THE EVENING THE WARM FRONT LIFTS A LITTLE TO THE NORTH AND THE THUNDERSTORM CHANCES WILL BE BETTER FURTHER NORTH. BY LATE TONIGHT THE MUCAPE DIMINISHES AND THUNDERSTORMS WILL BECOME MORE ISOLATED. THURSDAY MORNING THERE IS A DRY SLOT THAT MOVES ACROSS THE EASTERN PART OF THE AREA...BUT THERE COULD BE A FEW SHOWERS. AS THE UPPER LOW MOVES TO THE EAST THURSDAY AFTERNOON AND EVENING THE CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVE BACK INTO THE AREA WITH A LITTLE BIT OF WRAP AROUND PRECIPITATION. FINALLY ON FRIDAY THE UPPER LOW MOVES TO THE EAST AND PRECIPITATION SHOULD GRADUALLY MOVE OUT OF THE AREA. MADE FEW CHANGES TO SATURDAY AND BEYOND. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION/UPDATE...HEINLEIN
Hazardous weather outlook, May 11, 5:06 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 506 AM CDT WED MAY 11 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 121200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 506 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND EVENING. HAIL TO THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND GUSTS TO 60 MPH WILL BE THE PRIMARY THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTH CENTRAL KANSAS SOUTH OF A LINE FROM PHILLIPSBURG TO BELOIT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, May 11, 2:17 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
217 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST FAIRMONT 40.64N 97.58W
05/11/2011 E50 MPH FILLMORE NE EMERGENCY MNGR
ESTIMATED 50 MPH WINDS ACCOMPANIED BY HEAVY RAIN.
&&
KINGLocal storm report, May 11, 2:19 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
219 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND GST GENEVA 40.53N 97.60W
05/11/2011 E55 MPH FILLMORE NE TRAINED SPOTTER
0209 PM TSTM WND GST HASTINGS 40.59N 98.39W
05/11/2011 E53 MPH ADAMS NE TRAINED SPOTTER
&&
REEDLocal storm report, May 11, 2:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
234 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND GST MCCOOL JUNCTION 40.74N 97.60W
05/11/2011 E60 MPH YORK NE LAW ENFORCEMENT
&&
REEDLocal storm report, May 11, 3:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TORNADO 5 NNE AURORA 40.93N 97.97W
05/11/2011 HAMILTON NE LAW ENFORCEMENT
TORNADO REPORTED BY SPOTTERS AND LAW ENFORCEMENT
&&
JGUERREROLocal storm report, May 11, 3:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
320 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 8 N ST. PAUL 41.33N 98.46W
05/11/2011 E0 MPH HOWARD NE LAW ENFORCEMENT
60 ESTIMATED WIND GUSTS BLEW CAR OFF THE ROAD
&&
JGUERREROLocal storm report, May 11, 3:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
322 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND GST OSCEOLA 41.18N 97.55W
05/11/2011 M63 MPH POLK NE TRAINED SPOTTER
&&
JGUERREROThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:52 AM CDT | Special Weather Statement | GID | York | 38 min |
| May 11, 12:48 PM CDT | Special Weather Statement | GID | Franklin | 27 min |
| May 11, 1:11 PM CDT | Special Weather Statement | GID | Webster | 49 min |
| May 11, 1:24 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 51 min |
| May 11, 1:32 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 43 min |
| May 11, 1:47 PM CDT | Tornado Warning | GID | Adams | 28 min |
| May 11, 1:59 PM CDT | Tornado Warning | GID | Adams | 20 min |
| May 11, 2:08 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore | 37 min |
| May 11, 2:22 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, York | 38 min |
| May 11, 2:41 PM CDT | Tornado Warning | GID | York | 24 min |
| May 11, 2:48 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Howard, Merrick, Nance, Polk and 1 more | 42 min |
| May 11, 2:50 PM CDT | Tornado Warning | GID | Hamilton, Polk, York | 25 min |
| May 11, 2:58 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, York | 32 min |
| May 11, 3:03 PM CDT | Tornado Warning | GID | Hamilton, Merrick, Nance, Polk | 27 min |
| May 11, 3:14 PM CDT | Tornado Warning | GID | Polk | 12 min |
| May 11, 3:28 PM CDT | Tornado Warning | GID | Merrick, Nance | 15 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.